USMLE forum
 
USMLE Forum
Step 1
Step 2 CK
Step 2 CS
Matching & Residency
Step 3
Classifieds
 
Archives
 
 
  <<   < *  Step 2 CK   *  >   >>  

* cant figure this one out
 #136430  
  dolly123 - 11/07/06 20:31
 
  34. A 54-year-old man with chronic obstructive
pulmonary disease
undergoes a total hip arthroplasty for avascular
necrosis of the femoral
head. On the second postoperative day, he has
diffuse, profound
weakness and vomiting. His blood pressure is 85/50 mm
Hg, and pulse is
100/min. The operative site is clean and dry, with
minimal output from the
drains. Hemoglobin level is 13.8 g/dL, serum sodium
level is 132 mEq/L,
and serum potassium level is 5.8 mEq/L. Which of the
following is most
likely to confirm the diagnosis?

A
) Measurement of serum thyroid-stimulating hormone
level

B
) Direct antiglobulin (Coombs') test

C
) ACTH stimulation test

D
) Ventilation-perfusion lung scans

E
) Echocardiography


 
Report Abuse

 
 

* Re:cant figure this one out
#548221
  upsups - 11/07/06 20:39
 
  adrenal insufficiency?ACTH stimulation test?  
Report Abuse

* Re:cant figure this one out
#548225
  dolly123 - 11/07/06 20:45
 
  can u explain a bit ..thanks  
Report Abuse

* Re:cant figure this one out
#548319
  malak - 11/07/06 22:02
 
  ACTH stimulation test--adrenal insuff ,pt with copd on steriod  
Report Abuse

* Re:cant figure this one out
#548364
  ben - 11/07/06 22:45
 
  But would Aldost levels be affected here. I thought Aldost secertion is independent of ACTH stimulation?? Pls clariy malak even though ACTH stim makes sense, hyonatremia plus hyperkalemia and hypotension. Hyoptension makes sense w/ Cortsicod def but what about the Na and K levels that are related to aldost def??  
Report Abuse

* Re:cant figure this one out
#548446
  wonder - 11/08/06 00:02
 
  it is like SIADH.

so, what might cause, i guess A.
 
Report Abuse

* Re:cant figure this one out
#548454
  malak - 11/08/06 00:08
 
  Secondary adrenocortical insufficiency occurs when exogenous steroids have suppressed the hypothalamic-pituitary-adrenal (HPA) axis. Too rapid withdrawal of exogenous steroid may precipitate adrenal crisis, or sudden stress may induce cortisol requirements in excess of the adrenal glands' ability to respond immediately. In acute illness, a normal cortisol level may actually reflect adrenal insufficiency because the cortisol level should be quite elevated.

 
Report Abuse

* Re:cant figure this one out
#548465
  wonder - 11/08/06 00:21
 
  but where is steriods in the history???  
Report Abuse

* Re:cant figure this one out
#548467
  malak - 11/08/06 00:22
 
  chronic obstructive
pulmonary disease
 
Report Abuse

* Re:cant figure this one out
#548473
  ajeet - 11/08/06 00:31
 
  COPD, and moreover avascular necrosis is the giveaway of chronic steroid use which have suppressed intrinsic adrenal function. So any stress ( infection, surgery ) is gonna increase the need for steroids but adrenals being chronically inhibited due to extrinsic steroids respond suboptimally leading to adrenal insufficiency.  
Report Abuse

          Page 1 of 1          

[<<First]   [<Prev]  ... Message ...  [Next >]   [Last >>]

 
Logon to post a new Message/Reply
 
 
 
 

 

 

Google
  Web USMLEforum.com
 

Step 1 Step 2 CK Step 2 CS Matching & Residency Step 3 Classifieds
LoginUSMLE LinksHome